Hail, Hamilton
- When
- March 26, 6:30 PM EST
- Where
- Hamilton County, 0.57 mi E of Signal Mtn
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.130, -85.340
Golf ball size hail was reported.
An upper level trough moved across the Lower Ohio Valley inducing surface low pressure along a frontal boundary stalled just south of Tennessee. Elevated convection formed just north of the warm portion of the boundary producing some reports of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level trough moved across the Lower Ohio Valley inducing surface low pressure along a frontal boundary stalled just south of Tennessee. Elevated convection formed just north of the warm portion of the boundary producing some reports of large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 26, 2:06 PM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EDT SAT MAR 26 2011 .SHORT TERM (TONIGHT AND SUNDAY)... LOW PRESSURE TRACKING FROM THE OZARKS TO THE APPALACHIANS WILL SPREAD RAIN ACROSS THE ENTIRE AREA TONIGHT. THE WARM FRONT WILL REMAIN JUST SOUTH OF OUR AREA...WHILE THE 850 MB FRONT WILL BE NEAR THE TN/VA BORDER. SO SURFACE BASED CONVECTION AND THE SEVERE THREAT WILL STAY SOUTH...BUT ELEVATED INSTABILITY WILL MEAN A GOOD CHANCE OF THUNDER ACROSS MOST OF THE AREA. ON THE NORTHERN END...FORECAST SOUNDINGS SHOW A DEEP ISOTHERMAL LAYER THAT STAYS 2-4 DEGREES ABOVE FREEZING ALL NIGHT...SO NO FROZEN PRECIP ISSUES ARE EXPECTED. ONCE THE LOW PRESSURE CENTER TRACKS EAST OF THE MOUNTAINS SUNDAY MORNING...DRIER AIR ALOFT MOVES IN AND PRECIP CHANCES WILL TAPER OFF FROM WEST TO EAST...ENDING EVERYWHERE IN THE AFTERNOON. PLENTY OF LOW LEVEL MOISTURE WILL KEEP CLOUDY SKIES OVER THE AREA THROUGH THE DAY...AND WENT WITH TEMPERATURES ON THE COOL SIDE OF MOS GUIDANCE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)... THE GFS AND NAM ARE IN AGREEMENT WITH PULLING ANOTHER WAVE ACROSS THE FORECAST AREA SUNDAY NIGHT AND MONDAY MORNING WITH AN INVERTED SURFACE TROUGH. VERTICAL PROFILE LOOKS GOOD ENOUGH TO PRODUCE A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW ACROSS PARTS OF SOUTHWEST VIRGINIA...FAR NORTHEAST TENNESSEE AND POSSIBLY THE NORTHERN PLATEAU. A SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO THE TENNESSEE VALLEY FOR MONDAY...BUT FAST ZONAL FLOW PULLS ANOTHER SYSTEM INTO THE FORECAST AREA BY LATE TUESDAY...TUESDAY NIGHT AND WEDNESDAY. A NORTHERN STREAM WAVE ACROSS THE GREAT LAKES AND OHIO VALLEY HELPS PULL A COLD FRONT ACROSS THE AREA TUESDAY NIGHT. INVERTED TROUGH... ISENTROPIC LIFT...AND DIRECT CIRCULATION ASSOCIATED WITH NORTHERN STREAM UPPER JET WILL PRODUCE A GOOD CHANCE-LIKELY POPS. INSTABILITY LACKING SO WILL NOT INCLDE THUNDER. FOR WEDNESDAY NIGHT AND THURSDAY MORNING...SURFACE RIDGING WILL PRODUCE DRY CONDITIONS. MODELS SHOW A STRONGER SHORT-WAVE TROUGH MOVING ACROSS TEXAS INTO THE NORTHERN GULF FOR THE END OF THE MEDIUM RANGE. MOST OF THE MOISTURE AND DYNAMICS STAYS SOUTH OF THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 47 54 46 59 40 / 100 30 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 47 52 42 52 38 / 100 40 70 40 10 OAK RIDGE, TN 45 51 40 53 37 / 100 30 70 30 10 TRI CITIES AIRPORT, TN 41 49 37 48 31 / 100 70 70 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 406 AM EDT SAT MAR 26 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 406 AM EDT SAT MAR 26 2011 /306 AM CDT SAT MAR 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND POSSIBLY STRONG WINDS...WITH THE HIGHEST THREAT OVER SOUTHERN COUNTIES. VERY HEAVY RAIN MAY OCCUR...ESPECIALLY ACROSS SOUTHERN AND CENTRAL AREAS...WHICH MAY CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 556 PM EDT SAT MAR 26 2011 TNZ081-082-262245- BLEDSOE TN-SEQUATCHIE TN- 456 PM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES UNTIL 545 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF GRUETLI-LAAGER...OR 17 MILES SOUTH OF MCMINNVILLE...MOVING EAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...PIKEVILLE... CARTWRIGHT...CAGLE...OLD CUMBERLAND...PALIO...MOUNT CREST...BRAYTON AND MELVINE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Golf ball size hail was reported.
Quarter size hail was reported.
One tree was reported down on Valley Head Road.
One tree was reported down on Highway 64.
One tree was reported down on Roberts Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282736, 282737, 282738, 282739, 282740.